Head Over Heels – Adverse Drug Reactions in the Elderly
Adverse drug reactions (ADRs) in the elderly may lead to falls, hospitalizations, and even death. Many of these ADRs are predictable and preventable. Any symptom in an older adult should be considered an adverse drug effect until proven otherwise. Geriatric pharmacists are uniquely qualified to detect ADRs and to work with prescribers, patients and caregivers to predict and prevent ADRs in older adults.
Roy is an 89-year-old resident of an assisted living facility and recently returned from the hospital after a fall resulting in a subarachnoid hemorrhage and mild concussion. He has osteoarthritis in his lumbar spine and both knees, hypertension, an enlarged prostate, and vascular dementia with some word finding and word recognition deficits. He is discharged from the hospital on 13 medications including lisinopril 10mg daily for hypertension and tamsulosin 0.4mg take 2 (0.8mg) daily to improve urinary flow.
Note that Roy has a recent history of falling with injury and these two medications may increase the risk of orthostatic hypotension and syncope leading to falls. Also, the tamsulosin dose is double the normal dose of 0.4mg daily and is the maximum dose recommended.
In this case the consulting pharmacist recommended reducing the dose of tamsulosin to 0.4mg daily to see if this would be an effective dose to improve urinary flow while reducing the risk for falls.
Drug therapy in the elderly must be periodically evaluated to determine if the benefit of therapy exceeds the risk (including ADRs). This is especially true for patients like Roy who are older with multiple chronic conditions and multiple medications. Excessive doses and prolonged duration of treatment should be avoided if possible.